About a year ago, I had a patch of dry skin that became rough, then began to lose pigment. It started as a small circle and gradually enlarged. So gradual that I was surprised that it had become the size of a quarter.
What sent me to the doctor was that I began to lose tissue at the site; then to great concern a tendril began to reach out. I was asked if I had had some kind of drama to which I replied no. I had a biopsy done at the skin clinic.
Back at home, while dressing the stitch, I realized that just over a year ago, I had had upper respiratory issues: laryngitis, swollen lymph nodes. I learned I had acid reflux, needing medication. I also learned that I had to have a daily morning nasal spray for allergies, nightly allergy pill, and daily midday antihistimine! I also received a steroid shot in my right buttock--1 shot, then three months later, another steroid shot. The second shot seemed to hurt more and for a longer period of time. In addition, I had had a bunionectomy and had a thick patch of skin about which my podiatrist said if it didn't flatten, he would shoot it with steroid to flatten it.
OMG! It all clicked--maybe it was the steroid shot! When I got the stitch removed, i got the results of the biopsy. I was diagnosed with vitiligo. I asked if there might be a correlation with the loss of pigment and steroid shots and was affirmed. I have been all over sites looking for any other instances of the and came across "Knoebner phenomenon". But not a lot of explanation about it.
My question is--will the "spot and tendril" remain stagnant, or will it spread even more? Now the stitch is out, after about 2 1/2 weeks (i had to reschedule the week follow up appt. and couldnt get back in until i called and told them it was beginning to hurt.) Okay, i stretched the truth, it was itching more than hurting and i didn't want any infection issues. Now that the stitch is out, there is a lot of tenderness. Is this normal? Couldn't find an anwer anywhere.
Hi, monikavega! Wow, there are a lot of questions here! First, let me explain vitiligo. It is thought to be an autoimmune disease in which the body develops antibodies that destroy its own pigment cells. It usually develops first around orifices (the mouth, the eyes, the genitals) or on the hands. It has an unpredictable course-some people develop a single spot that never changes, and some people will develop more widespread spots that come and go. There are other situations in which the skin develops what looks like vitiligo, usually at the site of a splash with certain industrial cleaning fluids, or at the site of an itchy rash. In fact, if someone scratches an area for long and hard enough, they can scratch the pigmentation right out of the skin. A biopsy of this area would look exactly like vitiligo. From your description, it sounds like something was happening in the skin before the vitiligo was diagnosed, and I wonder what you mean when you describe "losing tissue at the site." Did the area become indented below the level of the normal skin? Regarding the association with steroid injections, the pigmentation would disappear only at the site of the injection, because the cortisone temporarily kills the pigment cells. Steroid injections wouldn't activate or make vitiligo worse. If anything, they would help, because they would stop the immune reaction against the pigment cells. The "Koebner phenomenon" happens when a skin disease localizes to an area of trauma. For example, if you cut yourself, a disease that has the Koebner phenomenon will develop in the scar. Vitiligo has this characteristic, as does psoriasis and several other skin diseases. The bottom line is that if you have vitiligo, you have to wait and see whether it spreads. There is no predictability. Regarding your recent surgery, you should be out of the woods as far as infection goes at 2 1/2 weeks, unless you re-injured the area. But if you have any spreading redness or if you see pus in the area, get back to the doctor right away. One reason that a scar becomes tender is if it is developing into a keloid, which is a large, purple scar. Since you mentioned that the area is raised and the podiatrist suggested steroid injections, this may be what is happening. You may want to try a scar gel that contains silicone on the area. Some brands are Kelocote or Bionect. Good luck!
Thank you for your response. I will keep an eye on the biopsy scar. I will also look for Bionect or Kelocote for my foot. To answer your one question, yes, there was an indentation below the level of the normal skin. That is where the biopsy was performed. I will update if there are any changes. Thanks again!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.